medication

Antidepressants and Weight Gain

Eileen Bailey Health Guide October 12, 2009
  • Antidepressants are a common treatment for helping to reduce symptoms of anxiety. For many, these medications allow them to better function throughout the day. For some, severe anxiety and depression symptoms would prevent them from going to work or functioning in daily life if they were not able to take medication.

     

    But along with the benefits of antidepressants, there are also side effects. One such side effect is weight gain. Approximately 25 percent of people taking antidepressants experience weight gain of 10 pounds or more. Weight gain is most often associated with long term use of medications. People taking antidepressants for eight to twelve weeks didn't experience much weight gain. An article published in 2003 in the Cleveland Journal of Medicine indicated weight gain was more probable after 6 months or more of continued use of antidepressants.

     

    Why Do Antidepressants Cause Weight Gain?

     

    The exact reason why antidepressants may cause individuals to gain weight is not known, however, there are a number of theories:

     

    • Antidepressants may slow down metabolism. This could explain why some people feel they are not eating more, but are still gaining weight or may be eating more but it would not explain the amount of weight they are gaining.
    • Some people do eat more, stating they never feel satisfied, even right after eating a meal. Some people indicate they have developed a craving for carbohydrates.
    • Another theory is that the antidepressants worked, meaning that previous feelings of depression or anxiety had lessened the appetite and reduced the desire for food. When a person begins to feel better, they once again enjoy and therefore desire food.

     

    Recent research has shown that people that gain weight in the first week after taking antidepressants will continue to gain weight. You may want to monitor your weight right from the beginning.

     

    Which Medications Cause Weight Gain?

     

    Not all antidepressants cause weight gain, although the most popular group of medications for treating anxiety, SSRI (selective serotonin reuptake inhibitor) medications seemed to cause the most weight gain. This group would include medications such as Prozac, Zoloft, Lexapro and Paxil.

     

    Research has shown that Paxil causes the most weight gain. Although weight gain will vary based on the individual, some people taking Paxil have reported weight gains of between 20 and 50 pounds. Zoloft, Remeron and Luxox have also been reported to cause significant weight gain, according to Janet Kinosian in an article entitled, "Antidepressants & Weight Gain."

     

    Tricyclic antidepressants (Elavil, Tofranil) and MAOI (Parnate, Nardil) also increase the chance of gaining weight, both in short-term use and long-term use. These medications are thought to slow down metabolism rates, causing an increase in weight unless you change your diet to match your metabolism.

     

    Medications such as Serzone, Effexor, and Cymbalta are less likely to cause weight gain but are not prescribed as often as they are not as effective in treating anxiety symptoms as the SSRI medications.

  •  

    What You Can Do

     

    The same things that can help you maintain your weight when you are not taking antidepressants can help you maintain your weight while you are on these medications.

     

    Include exercise in your daily routine. Exercise has been found to lift mood, improve symptoms of depression and anxiety and may ultimately decrease your need for medication. Beginning an exercise regimen when you start on antidepressants can help to reduce the amount of weight gain you might experience.

     

    Eat healthy. Eating healthy and decreasing your daily caloric intake can help to maintain your weight. It is important however, to talk with your doctor before significantly reducing your calorie consumption. Some experts suggest working with a dietician while taking antidepressants to make sure you are receiving proper nutrition as well as working to maintain your weight or lose weight you may have gained since beginning antidepressant medications.

     

    You also may need to accept some weight gain in exchange for treating your depression or anxiety symptoms. Symptoms of depression and anxiety should be considered a priority during treatment. Some people may gain some weight, but the majority of people will either not gain weight or be able to maintain their weight through dietary changes and exercise programs. For others, no matter what they do, weight gain may be a side effect of treatment they must learn to live with.

     

     

    Sources:

     

    "Will Antidepressants make Me Gain Weight?", Merely Me, MyDepressionConnection.com

     

    "Antidepressants and Weight Gain", Date Unknown, Dr. Rob Danoff, MSN Health and Fitness

     

    "Can Antidepressants Cause Weight Gain?, 2008, July 23 , Daniel K. Hall-Flavin, M.D., MayoClinic.com

     

    "Antidepressants and Weight Gain", 2008, Dec 5, Coulette Bouchez, WebMD